Related Experiment Video
Updated: May 23, 2026

Rating L-DOPA-Induced Dyskinesias in the Unilaterally 6-OHDA-Lesioned Rat Model of Parkinson's Disease
Published on: October 4, 2021
Severe organophosphate poisoning with delayed cholinergic crisis, intermediate syndrome and organophosphate induced
1Department of Emergency Medicine, Medical Faculty, Addis Ababa University.
Abstract:
Organophosphate compounds are the organic derivatives of Phosphorous containing acids and their effect on neuromuscular junction and Autonomic Synapses is clinically important. After exposure these agents cause acute and sub acute manifestations depending on the type and severity of the agents like Acute Cholinergic Manifestations, Intermediate Syndrome with Nicotinic features and Delayed Central Nervous System Complications. The patient reported here had severe Organophosphate Poisoning with various rare complications on a succession. This is the first report of Organophosphates Poisoning complicated by Intermediate Syndrome and Organophosphate Induced Delayed Polyneuropathy in Ethiopia and it is reported to increase awareness of health care workers on these rare complications of a common problem.
Insights
Organophosphate poisoning can cause rare complications like Intermediate Syndrome and Delayed Polyneuropathy. This case highlights these severe, successive issues in Ethiopia, urging greater healthcare awareness.
Area of Science:
- Toxicology
- Neurology
- Clinical Medicine
Background:
- Organophosphate compounds are widely used pesticides with significant neurotoxic potential.
- Exposure can lead to a spectrum of acute and subacute clinical manifestations, including cholinergic crisis, Intermediate Syndrome, and Delayed Central Nervous System Complications.
Purpose of the Study:
- To report the first documented case of Organophosphate Poisoning complicated by both Intermediate Syndrome and Organophosphate Induced Delayed Polyneuropathy in Ethiopia.
- To increase awareness among healthcare workers regarding these rare but severe complications of a common poisoning.
Main Methods:
- Case report of a patient with severe Organophosphate Poisoning.
- Detailed clinical observation and documentation of successive rare complications.
Main Results:
- The patient presented with severe Organophosphate Poisoning.
- The patient developed a succession of rare complications, including Intermediate Syndrome and Organophosphate Induced Delayed Polyneuropathy.
Conclusions:
- Organophosphate Poisoning can present with a complex and sequential pattern of rare neurological complications.
- This case underscores the importance of recognizing and managing Intermediate Syndrome and Organophosphate Induced Delayed Polyneuropathy in patients with severe organophosphate exposure.
- Enhanced awareness and diagnostic capabilities are crucial for healthcare providers in regions where organophosphate exposure is prevalent.
Related Concept Videos
Anticholinesterase Agents: Poisoning and Treatment
Irreversible agents form a strong bond with the cholinesterase enzyme, making it inactive. The breakdown of the phosphorylated enzyme is slower than the...
Indirect-Acting Cholinergic Agonists: Pharmacokinetics
Reversible agents containing quaternary amines, such as neostigmine and edrophonium, are not easily absorbed orally because they are...
Toxidromes: Clinical Features
Depolarizing Blockers: Pharmocokinetics
Indirect-Acting Cholinergic Agonists: Mechanism of Action
Reversible inhibitors like edrophonium bind to a specific part of the enzyme called the anionic catalytic site. They form noncovalent bonds, which means they are not strongly attached to the enzyme. This creates a temporary and less stable enzyme–inhibitor complex, leading to...
Indirect-Acting Cholinergic Agonists: Chemistry and Structure-Activity Relationship
Reversible inhibitors display short to medium durations of action. Short-acting agents include simple alcohols with...